Date
November 16 2015
Written By
Barbara Karnes, RN
Share
Back To Blog

Does Morphine Hasten Death?

Does Morphine Hasten Death?


Comments

Barbara Karnes - January 11 2018

Hi Lisa, there are doctors and then there are other doctors. Some we can trust our loved ones with, others, not even our pets. The question is how do we know who to trust and who not to. It used to be we knew our physician. They knew us and our bodies because of years of being involved with us. Today we are bounced from one physician to another, all in the name of specialists.
How fortunate you are to have your mom on hospice. As you have learned they are the experts in pain management, medication side effects and all end of life care. End of life care is not like “getting better” care. It is different and most hospices excel in addressing the difference. Some physicians don’t know, or at least treat, as if there is a difference.
I am sorry you and your family had this unfortunate experience. How good for all that hospice is with you now. You are in my thoughts and blessings. Barbara

Lisa Dos Santos - January 11 2018

My mother has extensive Non-Hodgkins lymphoma. A month ago she was told she has a few months to live. she started morphine for the pain but she has become incredibly lethargic (sleeps most of the day), strange breathing, body and hand twitching, even having hallucinations, in and out of consciousness – generally very confused and out of it – seemingly all overnight. We thought that her condition has drastically escalated after hearing the news and that this may very well be the end.

However – one visit from a nurse at the non-profit st lukes hospice and she ascertained that not only had the doctor prescribed too high a dose of morphine for my mom (which caused the weird breathing/loss of consciousness and twitching), but that the water pills she had been taking for the lymphedema had been causing dangerously low blood pressure. The reason for her confusion (lack of blood to the brain). So all these symptoms were med related. Nothing to do with the cancer. She could have died from hypotension if she didn’t stop the water pills.

The doctors who prescribed these powerful drugs did not follow up with my mom on how she was coping on the medication. All the while we thought it was the cancer so didn’t think to question the doctors.

My take on this is:

Medicine is extremely dangerous – do not assume that doctors prescribe the correct amount Do not blindly trust anyone in medical profession.. especially from someone who profits from it Doctors no longer seek to cure patients, they just handle the symptoms without looking at the root cause. Which then most of the time means the patient suffers a new set of symptoms from the treatments given.

Cancer patients do not have cancer from lack of radiation and chemo. They have cancer for a reason. We need to find out what the reason is.

Debra kerr - December 21 2017

My mother had chf and hospice gave her morphine and she never regained consciousness after that, then died in two days. I always felt it was the morphine but they said no.

Barbara Karnes - October 29 2017

Hi Michael, It is very challenging caring for someone you care about and watching them approach the end of their life.
It sounds like your brother in law has entered what I call labor. If pain has not been an issue during his disease process then he is probably not in pain now. What you are seeing is his labor to leave his body. Just think of the little chick working to get out of its shell. We, the watchers, see the struggle and it is upsetting to us. You can certainly give him a bit of Morphine if it will make you feel better. From what you have written it appears we are talking weeks to days before death comes. I interpret his actions as activity dying. Sounds like he is doing a very good job of releasing his body. I see nothing pathological or abnormal happening. His occasional moans are just a part of the natural dying process. I don’t think they represent pain. I am glad to see you have hospice services.Talk with your hospice nurse about your concern of using morphine.
My blessings are with you and your family. Barbara

Michael K. Casler - October 26 2017

Brother in law who is a 95 yr old WWII Vet..has CHF and stage 4/5 kidney failure. Can’t communicate much now…eyes open a little bit. When I did ask if he was in pain when he could communicated he always said no. He is talking in his sleep and moving around on the bed. He does moan from time to time. He looks uncomfortable. He is in my home under hospice care. I have morphine to give him but don’t know if I should.

Is he likely in pain? If I give morphine, will he move around less and be more calm?

Thanks,

Michael

Sandra - October 10 2017

This is an answer I have been searching for, for almost 2 years. My father had heart failure and his kidneys had shut down. I gave him morphine on his last day and only the dose instructed by his nurse and my mother made the comment about how morphine is used to hasten death. She had me convinced I killed him. To live with that notion has been unbearable. I cannot thank you enough for this article.

Barbara Karnes - October 09 2017

Hi Elizabeth, in response to your question about your uncle dying 5 minutes after the GP gave him a high dose of morphine; I would need more medical information to make any definitive statement about your uncles immediate death but I will make some general comments. Cancer of the liver affects the body’s ability to process medications (along with many other things) so dying within five minutes of getting a medication seems unlikely that the medication had time to have any affect. Also when death is within days to hours the body’s circulation is slowing down. Medications are not as absorbed as quickly so take longer to have the desired effect.
I don’t believe “mercy medication” was the result here.

Elizabeth - October 09 2017

Hi,

My uncle passed away last night from liver cancer. I understand that morphine is used to help the person pass on without pain. My question is, is it just a coincidence that about five minutes after the GP came to administer a higher dose of morphine, my uncle passed away? Does it not perhaps have something to do with shutting the body down and be something you could call mercy medication? Please could you let me know.

Thanks

Evelyn Rodriguez - August 21 2017

I thank everyone that put there comments here, cause i felt guilty for highering the dosage of morphine in my dads last days, i was looking for answers to be at peace with myself, it was a hard dicision to make in my life and i dont wish that on nobody! My father died in peace with no pain at all he had pacreatic cancer and thats a fisical pain thats very tuff on a body, but now hes in heaven and i know cause the day before he died he saw a big wooden cross with 3 angels praying, so i know they came for him the next day. Thank you Jesus for your love and mercy!?

Andrea - July 26 2017

Thank you so much for sharing…a lot of people hv been where each of us hv…i just had to endure this a month ago with my father that had stage 4 cancer @ the age of 94…he was strong all the way to the end…and it was never our intention for our father to suffer…again thanks fir clarifying : )

Jewelz - June 11 2017

Thank you for sharing. I went through a similar situation with my father. I had to make the decisions for him. We conversed about his decisions months prior to his passing. I had to be strong for my family, but most importantly my father. He made his decisions till the bitter end. One important thing to remember is; obey the persons wishes. No matter how much it hurts, or family members opinions. My fathers wish was not to feel pain. I did not want my father to feel like a fish gasping for air. My father went home to heaven, surrounded by family after battling stage 4 lung cancer. This disease endures so much physical pain on a person. I hope this helps someone else going through a similar situation.

Judie - June 10 2017

Thank you.

Judie - June 10 2017

Very difficult decisions! “To have or not to have morphine in the last stages.” I know of someone with an almost identical experience. Great article with clarity and comfort for those with very similar experiences.

kelvin craddock - May 26 2017

I was wondering about this myself since my wife was given morphine for cancer until she passed away. This makes me feel somewhat better.

Page 1 of 2

Leave a comment

Comments have to be approved before showing up